Page 1 of 4 123 ... LastLast
Results 1 to 10 of 36

Thread: antihistamine question; long term use-aggrevating flushing?

Hybrid View

Previous Post Previous Post   Next Post Next Post
  1. #1
    Senior Member
    Join Date
    Nov 2005
    Posts
    304

    Default antihistamine question; long term use-aggrevating flushing?

    Hi all,

    I've noticed that claritin (loratidine) makes my face a bit more pale, but only tried it today, so will need to try it a lot longer I think before I can determine for sure if it works or not.

    BUT: I read this statement from Dr. Nase, and wonder if anyone can tell me if this is true.

    http://rosacea.ii.net/hl/2139.html


    "When you go off these medications after having taken it for a while,
    you may experience more flushing or dilation than pre-antihistamines. This is because: Antihistamines block the receptors for histamine such that histamine can't bind and therefore can't cause an effect. After 20 to 40 days of continual use, the body thinks that it needs more histamine receptors -- it makes them and places them with the pre-existing receptors. Now if you all of a sudden stop blocking these receptors, then histamine is able to bind to the normal histamine receptors and to the newly formed receptors. So either decrease the dose slowly or don't cycle on and off for extended periods of time."


    Did anyone experience this themselves? Would occasional use perhaps be better then permanent use? Or are there rosaceans who didn't had any problems with taking antihistamines long term and then discontinuing them?

    Natalja

  2. #2
    Moderator phlika29's Avatar
    Join Date
    Apr 2006
    Location
    Dorset, UK
    Posts
    8,371

    Default

    I take antihistamine on a fairly regular basis and find that they do seem to help my flushing and redness alittle. I can't comment as the accuracy of Dr Nase's statement but I haven't noticed such an effect. What I tend to do is- if I have a flair/ seem to be flushing alot then I take it for a couple of weeks, after a bit I stop taking it. Then when I remember/flair again I take some more. So I usually take it for a few weeks at a go then stop, repeat, etc.

    Sarah

  3. #3
    Member
    Join Date
    Oct 2006
    Location
    Japan
    Posts
    46

    Default

    Quote Originally Posted by phlika29
    I take antihistamine on a fairly regular basis and find that they do seem to help my flushing and redness alittle. I can't comment as the accuracy of Dr Nase's statement but I haven't noticed such an effect. What I tend to do is- if I have a flair/ seem to be flushing alot then I take it for a couple of weeks, after a bit I stop taking it. Then when I remember/flair again I take some more. So I usually take it for a few weeks at a go then stop, repeat, etc.

    Sarah
    What antihistamine do you take?

  4. #4
    Moderator phlika29's Avatar
    Join Date
    Apr 2006
    Location
    Dorset, UK
    Posts
    8,371

    Default

    Clarityn (but I tend to buy the unbranded one (loriditine? is the active bit)

  5. #5
    Senior Member
    Join Date
    Nov 2005
    Posts
    304

    Default

    Me too. It made me more pale after intake for a cpuple of hours, but later I had a bad flush for a couple of hours, but not sure if there's a link. We try it again soon.
    Sarah, do you also find you can eat better tolerate histamine containing or triggering foods when you take loratidine?

    Natalja

  6. #6
    Moderator phlika29's Avatar
    Join Date
    Apr 2006
    Location
    Dorset, UK
    Posts
    8,371

    Default

    Natalja

    I tend to react to food a couple of days later (unless it is spicy and then its immediate) in the form of general redness and papules. I find that the antihistamine seems to help this response but I wouldn't like to say whether the antihistamine stops it coming or just helps the affects once the reaction has started.

  7. #7
    Senior Member Twickle Purple's Avatar
    Join Date
    Jun 2006
    Location
    BC
    Posts
    2,270

    Default

    Hi Natalja,

    I've been on antihistamines almost my entire life. Starting with fistfulls of Dimetap and working through whatever new prescription breakthrough was available at the time.

    We are all different and what works for one may not for another. Claritin does not work for me. A lot of the stuff out there doesn't. I use Doxepin when I really need to but it stops working after a while too. I've had really good long-term success with Reactine. I take it every morning with a Benadryl decongestant (which also contains antihistamine). The Reactine does not metabolize through the liver which was one of the reasons I tried it. The combination of these two, with Zantac in the evening, works very well for me. It does not clear things for me, but with them I can get through my day. Which is as good as I can expect.

    Twickle Purple

    Happiness is a choice.

  8. #8
    This user has been banned from this forum
    Join Date
    Jun 2005
    Location
    Philly
    Posts
    462

    Default Re: antihistamine question; long term use-aggrevating flushi

    Quote Originally Posted by natalja
    Hi all,

    I've noticed that claritin (loratidine) makes my face a bit more pale, but only tried it today, so will need to try it a lot longer I think before I can determine for sure if it works or not.

    BUT: I read this statement from Dr. Nase, and wonder if anyone can tell me if this is true.

    http://rosacea.ii.net/hl/2139.html


    "When you go off these medications after having taken it for a while,
    you may experience more flushing or dilation than pre-antihistamines. This is because: Antihistamines block the receptors for histamine such that histamine can't bind and therefore can't cause an effect. After 20 to 40 days of continual use, the body thinks that it needs more histamine receptors -- it makes them and places them with the pre-existing receptors. Now if you all of a sudden stop blocking these receptors, then histamine is able to bind to the normal histamine receptors and to the newly formed receptors. So either decrease the dose slowly or don't cycle on and off for extended periods of time."


    Did anyone experience this themselves? Would occasional use perhaps be better then permanent use? Or are there rosaceans who didn't had any problems with taking antihistamines long term and then discontinuing them?

    Natalja
    Natalja,
    I have been on anti-histimines for some time now. I have extremely bad allergies and sinus issues, which by themselves have caused bad rosacea reactions over the years. This year, I started getting allergy shots (11 months into the program) and have notice a dramatic change in my flushing to allergens. Shots create a more proper immune system response to allergens vs. Claritin for example, which just blocks histamines.

  9. #9
    Senior Member Twickle Purple's Avatar
    Join Date
    Jun 2006
    Location
    BC
    Posts
    2,270

    Default

    I tried allergy shots, 4 times over the years, between 1 to 2 years a go. They never made a difference for me.

    Happiness is a choice.

  10. #10
    Senior Member
    Join Date
    Nov 2005
    Posts
    304

    Default

    Thanks for all the replies. I have vascualr rosacea and a pretty abd case, if I may say so: I react immediately to things, liek foods or other triggers. Never 3 days later, always very soon after intake.

    Took loratidine (Claritine) three times in the last couple of weeks now, on 3 different times. First day it made me much more pale, but flushed badly in the evening, second time mixed results and the last time I flushed all day and was more red then usual. So now I wait till my skin has settled back to how it usually is and try the loratidine again.

    If no improvement I will try the cetirizine (Reactine) for a couple of times. I have also hydroxyzine, but cetirizine is a derative from it and has the same actions but far less side-effects, so I will focus on that one.

    I also have other antihistamine shere: telfast (fexofenadine hydrochloride) and H2 blocher Zantac (ranitidine). Will have to try them seperately and one at a time to find out for sure if it helps me or not.

    Will keep you updated.
    Would be nice to have something for Xmas, so I can eat some more then I do now, with my very restricted diet (very little histamine, salicylates, niacin, sugar etc)....

    natalja

Similar Threads

  1. Metrogel - long term use
    By AmandaHH in forum Prescription medications
    Replies: 9
    Last Post: 30th January 2017, 04:13 PM
  2. how bad are long warm/hot showers for rosacea long term?
    By in forum General rosacea questions
    Replies: 13
    Last Post: 8th August 2015, 05:19 PM
  3. antihistamine question
    By natalja in forum Prescription medications
    Replies: 19
    Last Post: 18th April 2010, 11:02 PM
  4. Antihistamine question; to all who used/uses them!
    By natalja in forum Prescription medications
    Replies: 9
    Last Post: 21st November 2006, 12:57 PM
  5. Anyone who took antibiotics long term here ?
    By fanta in forum Prescription medications
    Replies: 2
    Last Post: 14th September 2005, 12:17 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •